Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS El Paso, TX

October 17, 2000Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Oct 17, 2000, 5:15 PM MDT for Hudspeth County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 17, 2000, 5:15 PM MDT (23:15 UTC)
Expired
Oct 17, 2000, 6:00 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hudspeth County, TX

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2000-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2000-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 172318
SVRELP
TXC229-172316-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
515 PM MDT TUE OCT 17 2000

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM MDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN TEXAS
     CENTRAL HUDSPETH

* AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A  SEVERE THUNDERSTORM OVER CENTRAL HUDSPETH COUNTY...OR ABOUT 12 
MILES SOUTH OF CORNUDAS...MOVING SOUTHEAST AT 11 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE OVER...
RURAL CENTRAL HUDSPETH COUNTY AT 600 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN EL PASO.

LAT...LON 3119 10552 3154 10557 3158 10536 3127 10524

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 1:25 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 17, 1:25 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
125 PM MDT TUE OCT 17 2000

SYNOPSIS...
AN UPPER LEVEL DISTURBANCE OVER CENTRAL NEW MEXICO WILL SLOWLY DRIFT
SOUTH...GENERATING SCATTERED SHOWERS AND THUNDERSTORMS OVER MAINLY
MOUNTAIN AREAS EAST OF EL PASO TONIGHT.  SHOWERS AND THUNDERSTORMS
WILL BE ON A STEADY INCREASE OVER THE FORECAST AREA WEDNESDAY AND
THURSDAY...AS AN UPPER LEVEL LOW MOVES INTO A POSITION SOUTHWEST OF
THE FORECAST AREA AND MOISTURE INCREASES FROM THE SOUTHEAST.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THROUGH THE WEEKEND.

DISCUSSION...
SATELLITE IMAGERY INDICATES UPPER LOW OVER CENTRAL NEW MEXICO IS
CONTINUING TO DRIFT SLOWLY SOUTH.   THUNDERSTORMS HAVE DEVELOPED
ALONG THE SOUTHCENTRAL MOUNTAINS IN RESPONSE TO THE LOW...WHICH ARE
EXPECTED TO CONTINUE INTO THE EVENING.  THE BULK OF THE HEAVY RAINS
AND THUNDERSTORMS ARE EXPECTED FURTHER EAST WHERE MOISTURE IS MORE
PLENTIFUL. MODELS PROG THE LOW TO GRADUALLY MOVE SOUTH THROUGH THE
FORECAST AREA OVER THE NEXT 24 HOURS.  A CHANCE OF SHOWERS AND
THUNDERSTORMS REMAINS FOR EASTERN PORTIONS OF THE FORECAST
AREA..MAINLY OTERO AND HUDSPETH COUNTIES THAT HAVE MORE AVAILABLE
MOISTURE AND INSTABILITY.

A LOW LEVEL SOUTHEASTERLY FLOW WILL BEGIN TO PUSH MORE MOISTURE INTO
THE FORECAST AREA LATE WENDESDAY. PRECIPITABLE WATER VALUES WILL BE
ON THE RISE TO NEARLY 30 PERCENT ABOVE NORMALS. MODELS PROG ANOTHER
LOW TO MOVE INTO THE VICINITY OF NORTHERN BAJA TOWARD WEDNESDAY
NIGHT THAT WILL PLACE SOUTHERN NEW MEXICO AND FAR WEST TEXAS UNDER A
DIFFLUENT PATTERN THAT WILL AID IN SHOWER AND THUNDERSTORM
DEVELOPMENT.

IN THE EXTENDED FORECAST PERIOD THE UPPER LOW SOUTH OF ARIZONA WILL
REMAIN A FACTOR IN SOUTHERN NEW MEXICO A FAR WEST TEXAS' WEATHER
UNTIL IT LIFTS OUT THROUGH THE CWA ON SATURDAY.  WITH A LONG WAVE
TROUGH PATTERN SETTLING IN OVER THE WESTERN PART OF THE COUNTRY
ANOTHER LOW WILL QUICKLY MOVE INTO THE REGION TO KEEP THE WEATHER
PATTERN UNSETTLED THROUGH TUESDAY.

EL PASO               BB  52/ 75/ 51/ 74/ 51  12332
LAS CRUCES            BB  48/ 73/ 48/ 72/ 48  12332
ALAMOGORDO            BB  48/ 73/ 48/ 72/ 48  12332
CLOUDCROFT            BB  39/ 57/ 38/ 57/ 38  33332
TRUTH OR CONSEQUENCES BB  49/ 73/ 48/ 72/ 48  01332
SILVER CITY           BB  45/ 68/ 44/ 67/ 44  01332
DEMING                BB  48/ 73/ 48/ 72/ 48  01332
LORDSBURG            v BB  48/ 75/ 48/ 74/ 48  01332
SIERRA BLANCA         BB  50/ 73/ 49/ 72/ 49  33332

.ELP...NONE

04

N

In the hours before

Special weather statement, Oct 17, 5:10 PM MDT, 5 minutes before
NMC035-TXC229-172145-

NATIONAL WEATHER SERVICE EL PASO TX
510 PM MDT TUE OCT 17 2000

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM MDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN TEXAS
     NORTH CENTRAL HUDSPETH

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A   SEVERE THUNDERSTORM OVER CENTRAL HUDSPETH COUNTY...OR ABOUT 12
MILES SOUTH OF CORNUDAS...MOVING SOUTHEAST AT 11 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE OVER...
RURAL CENTRAL HUDSPETH COUNTY AT 545 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN EL PASO.

LAT...LON 3200 10562 3180 10539 3196 10524 32n11 10551

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:59 PM MDTSevere Thunderstorm WarningEPZHudspeth46 min
Oct 17, 3:50 PM MDTSevere Thunderstorm WarningEPZHudspeth40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.